Oklahoma, 2022

Hail in Oklahoma, April 29 to 30, 2022

April 29 to 30, 2022 · NWS OUN · 11 events in 1 county or zone

A line of thunderstorms developed along a cold front in north-central Oklahoma during during the late evening of the 29th and early morning of the 30th, with a few reports of severe hail and wind received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A line of thunderstorms developed along a cold front in north-central Oklahoma during during the late evening of the 29th and early morning of the 30th, with a few reports of severe hail and wind received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 29, 10:34 PM CST, 35 minutes earlier.

Area forecast discussion, Apr 29, 10:34 PM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1134 PM CDT Fri Apr 29 2022

...New AVIATION...

.SHORT TERM...
(This evening through Saturday)
Issued at 229 PM CDT Fri Apr 29 2022

Early this evening (7 pm), a few severe thunderstorms may be ongoing
mainly near and east of Interstate 35. A cold front will enter
northwest Oklahoma around 8 pm and move into southwest and central
Oklahoma by midnight to 1 am.  Several models indicate a thin line
of convection will develop along the cold front, but may struggle to
produce storms where the dryline has surge into western Oklahoma and
western north Texas this afternoon.  Severe weather is possible with
storms along the cold front, especially across north central and
perhaps central Oklahoma. Although elevated instability is decent,
the main severe hazard appears to be damaging winds with some hail
possible. Thunderstorms may linger along the front in south
central and southeast Oklahoma through 9-10 am with dry conditions
for the rest of Saturday. Although the wind may be a little
breezy (northwest wind) Saturday looks like a rather nice day.

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 236 PM CDT Fri Apr 29 2022

The first week of May will be active with a series of shortwave
troughs progged to move through the Plains. There will be periods
of showers and thunderstorms with a risk of severe weather and
heavy rainfall.

For Sunday, a warm front is progged to lift to the north as a
shortwave trough approaches the High Plains from the west.
Thunderstorms are expected to develop across the High Plains of
Texas by Sunday afternoon. In addition, thunderstorms may develop
along the warm front near the Red River. These thunderstorms are
expected to coalesce and grow upscale and move eastward Sunday
night. Heavy rainfall and severe weather are both possible.

For Monday, there is conditional risk for severe thunderstorms.
The risk of severe weather will be modulated by Sunday night's
convection and timing of the shortwave trough. If there is enough
subsidence and/or cloud cover in the wake of the morning
convection, that could prevent the development of convection
during the afternoon.

At the surface, a dryline is forecast to be across western
Oklahoma with a cold front advancing to the southeast across
northwest Oklahoma. If enough daytime heating/insolation occurs
for sufficient instability, the environment will be favorable for
supercells ahead of the dryline. All hazards (large hail, damaging
winds, and tornadoes) are possible. Thunderstorms may also
develop along the cold front.

For Tuesday, most locations should experience a lull in
convection. There will be a low chance across southeast Oklahoma--
where the aforementioned cold front may stall.

For Wednesday into Thursday, another shortwave trough (or two)
are forecast to approach the Southern Plains. Once again...there
will be a chance for severe thunderstorms and heavy rainfall.

Bottom line: It's May in the Southern Plains. Be sure to stay
weather aware through next week as any of these days could end up
with a more significant risk of severe weather.

Mahale

&&

.AVIATION...
(06Z TAFS)
Issued at 1131 PM CDT Fri Apr 29 2022

Mostly VFR conditions will exist throughout the TAF period. Only
exception to this is the potential for MVFR cigs as storms move
through KPNC, KSWO, and potentially KOKC and KOUN. Winds will
continue to shift out of the north and northwest as the cold front
moves through the area. Gusty winds are possible early, calming
down by the evening on Saturday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  56  78  51  80 /  30   0   0  10
Hobart OK         53  82  50  82 /  10   0   0  30
Wichita Falls TX  58  84  53  85 /  20   0   0  30
Gage OK           49  77  45  81 /   0   0   0  20
Ponca City OK     51  77  46  78 /  60   0   0   0
Durant OK         66  83  54  83 /  20  20   0  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...06
LONG TERM....10
AVIATION...13
Hazardous weather outlook, Apr 29, 9:29 PM CST, 1 hour 40 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1029 PM CDT Fri Apr 29 2022

OKZ004>048-050>052-TXZ083>090-010330-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1029 PM CDT Fri Apr 29 2022

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
A line of thunderstorms is expected to develop tonight along a
southeast moving cold front mainly across north central into
central Oklahoma. Damaging wind gusts up to 70 mph and hail up to
the size of half dollars will be possible with these storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Thunderstorms...
Thunderstorms are possible Sunday through early Tuesday morning,
and then again Wednesday. Severe thunderstorms will be possible
Sunday mainly west of I-35 and then again for most of the area
Monday and Wednesday. Heavy rainfall will also be possible both
Monday and Wednesday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Apr 29, 9:13 PM CST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Norman OK
1013 PM CDT Fri Apr 29 2022

OKZ007-300345-
Grant OK-
1013 PM CDT Fri Apr 29 2022

...Strong thunderstorms will impact portions of Grant County through
1045 PM CDT...

At 1012 PM CDT, Doppler radar was tracking strong thunderstorms
along a line extending from the Kansas state line northwest of
Renfrow to near Wakita. Movement was southeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Medford, Pond Creek, Lamont, Wakita, Deer Creek, Jefferson and
Renfrow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3677 9746 3659 9746 3660 9789 3680 9806
      3700 9788 3700 9770
TIME...MOT...LOC 0312Z 326DEG 44KT 3698 9780 3683 9790

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

..speg.
Special weather statement, Apr 29, 9:27 PM CST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Norman OK
1027 PM CDT Fri Apr 29 2022

OKZ006-007-011-012-300400-
Major OK-Garfield OK-Alfalfa OK-Grant OK-
1027 PM CDT Fri Apr 29 2022

...Strong thunderstorms will impact portions of southeastern Alfalfa,
southwestern Grant, northern Garfield and northeastern Major Counties
through 1100 PM CDT...

At 1027 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Pond Creek to 3 miles southeast
of Goltry. Movement was east at 45 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Enid, Pond Creek, Garber, Kremlin, Breckenridge, Hunter, Hillsdale,
Carrier and North Enid.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3657 9747 3640 9761 3644 9822 3674 9796
TIME...MOT...LOC 0327Z 267DEG 40KT 3670 9792 3651 9810

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

..speg.
Special weather statement, Apr 29, 10:01 PM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Norman OK
1101 PM CDT Fri Apr 29 2022

OKZ012-300430-
Garfield OK-
1101 PM CDT Fri Apr 29 2022

...A strong thunderstorm will impact portions of southern Garfield
County through 1130 PM CDT...

At 1100 PM CDT, Doppler radar was tracking a strong thunderstorm near
Waukomis, moving east at 45 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Enid, Waukomis, Covington, Marshall, Breckenridge, Fairmont, Douglas,
Vance Air Force Base, Bison, North Enid and Hayward.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3640 9746 3616 9746 3617 9805 3646 9785
TIME...MOT...LOC 0400Z 270DEG 41KT 3625 9791

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

..speg.
Special weather statement, Apr 29, 10:34 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Norman OK
1134 PM CDT Fri Apr 29 2022

OKZ012-013-019-020-300515-
Garfield OK-Payne OK-Logan OK-Noble OK-
1134 PM CDT Fri Apr 29 2022

...A strong thunderstorm will impact portions of southern Noble,
north central Logan, western Payne and southeastern Garfield Counties
through 1215 AM CDT...

At 1134 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Lucien, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Stillwater, Perry, Perkins, Morrison, Marshall, Orlando, Lake Carl
Blackwell, Lake Mcmurtry, Lucien and Hayward.

This includes Interstate 35 between mile markers 172 and 192.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3634 9703 3633 9703 3634 9698 3633 9694
      3598 9699 3614 9763 3640 9749
TIME...MOT...LOC 0434Z 279DEG 36KT 3621 9749

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

03

The radar

The Norman radar (KTLX), 91 km away, was scanning. The volume nearest the first event began at 05:09 UTC.

Open the radar archive at this moment

Event by event

11 hail. Local standard time, as filed.

Hail, Payne

When
April 29, 11:09 PM CST
Where
Payne County, 2.17 mi SW of (Swo)stillwater Airport
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.140, -97.120

Hail, Payne

When
April 29, 11:15 PM CST
Where
Payne County, 1.67 mi W of Stillwater
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.120, -97.090

Hail, Payne

When
April 29, 11:18 PM CST
Where
Payne County, Stillwater
Measured
1 in hail
Reported by
Public
Coordinates
36.120, -97.060

Hail, Payne

When
April 29, 11:20 PM CST
Where
Payne County, 0.89 mi NE of Stillwater
Measured
1 in hail
Reported by
Public
Coordinates
36.130, -97.050

Hail, Payne

When
April 29, 11:21 PM CST
Where
Payne County, 3.11 mi WSW of Stillwater
Measured
1 in hail
Reported by
Public
Coordinates
36.100, -97.110

Hail, Payne

When
April 29, 11:23 PM CST
Where
Payne County, 3.11 mi WSW of Stillwater
Measured
1 in hail
Reported by
Public
Coordinates
36.100, -97.110

Hail, Payne

When
April 29, 11:26 PM CST
Where
Payne County, 0.89 mi SW of Stillwater
Measured
1 in hail
Reported by
Public
Coordinates
36.110, -97.070

Hail, Payne

When
April 29, 11:28 PM CST
Where
Payne County, Stillwater
Measured
1.25 in hail
Reported by
Public
Coordinates
36.120, -97.060

Hail, Payne

When
April 29, 11:45 PM CST
Where
Payne County, 3.23 mi SSW of (Swo)stillwater Airport
Measured
1 in hail
Reported by
Public
Coordinates
36.120, -97.120

Hail, Payne

When
April 29, 11:49 PM CST
Where
Payne County, 3.23 mi SSW of (Swo)stillwater Airport
Measured
1 in hail
Reported by
Public
Coordinates
36.120, -97.120

Hail, Payne

When
April 30, 12:02 AM CST
Where
Payne County, Cushing
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
35.980, -96.760

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1019178, 1019179, 1019180, 1019181, 1019182, 1019183, 1019184, 1019185, 1019186, 1019187, 1019188.